Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 221, NWS Mobile, AL

July 12, 2005Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 12, 2005, 8:32 PM CDT for Choctaw County, Alabama. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2005, 8:32 PM CDT (01:32 UTC)
Expired
Jul 12, 2005, 9:08 PM CDT
In force
36 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Choctaw County, AL

The radar

The Jackson/Brandon,MS radar (KDGX), 164 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 8:44 PM CDTTSTM WND DMG3 N Lisman, ALTREES AND POWERLINES DOWN ON COUNTY ROAD 9...3 TO 4 MILES NORTH OF LISMAN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 130132
SVRMOB
ALC023-130200-
/O.NEW.KMOB.SV.W.0221.050713T0132Z-050713T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
832 PM CDT TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CHOCTAW COUNTY IN SOUTHWEST ALABAMA

* UNTIL 900 PM CDT

* AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CROMWELL...OR
  ABOUT 10 MILES NORTH OF BUTLER...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROBJOHN AND INDIAN SPRINGS BY 840 PM CDT
  CHOCTAW CITY AND DEAS BY 845 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3233 8830 3216 8838 3197 8817 3225 8804

$$
1 follow-up statement
000 
WWUS54 KMOB 130208
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
903 PM CDT TUE JUL 12 2005

ALC023-130213-
/O.EXP.KMOB.SV.W.0221.000000T0000Z-050713T0200Z/
CHOCTAW AL-
903 PM CDT TUE JUL 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHOCTAW COUNTY
EXPIRES AT 900 PM CDT...

ALTHOUGH THIS THUNDERSTORM HAS WEAKEN TO BELOW SEVERE LIMITS 
PERSONS IN THE PATH OF THIS STORM CAN EXPECT WIND GUSTS TO 50 MPH 
DANGEROUS CLOUD TO GROUND LIGHTNING AND RAINFALL TOTALS UP TO 3 
INCHES PER HOUR LOCALLY. THIS STRONG THUNDERSTORM WAS MOVING 
SOUTHEAST AT 20 MPH AND WILL BE AFFECTING AREAS IN NORTHEAST AND 
EAST CENTRAL CHOCTAW COUNTY DURING THE NEXT HOUR. 


LAT...LON 3233 8830 3216 8838 3197 8817 3225 8804

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:05 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 12, 3:05 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
305 PM CDT TUE JUL 12 2005

.SYNOPSIS...FOR THE CURRENT FORECAST...THE AREA STILL GOING TO SEE
SOME ROUND-ABOUT AFTER-EFFECTS FROM DENNIS IN THE SHORT TERM.
CURRENTLY...THE REMNANTS OF DENNIS IS MEANDERING SLOWLY EAST OVER
THE MID-MISSISSIPPI RIVER VALLEY/OHIO RIVER VALLEY. UPPER LEVEL HIGH
PRESSURE STRETCHES FROM THE WESTERN ATLANTIC TO OVER THE DESERT
SOUTHWEST...THEN NORTH OVER THE US AND CA ROCKIES. ON THIS MORNINGS
SOUNDINGS...AIRMASS WAS PRETTY HUMID OVER MOST OF THE SOUTHEASTERN
CONUS AND LOWER MISSISSIPPI RIVER VALLEY ...WITH VALUES REPORTED BY
NEIGHBORING OFFICES RANGING FROM1.7 TO 2. EXCEPTION IS THE FLORIDA
PANHANDLE...WITH BOTH KTAE AND KVPS REPORTING PRECIP H20 VALUES
AROUND 1.4-1.6 THIS MORNING. LOOKING AT THE GOES SOUNDER PRECIP H20
REPORT...LOOKS LIKE A DRY SLUG OF AIR WAS OVER NORTHERN GULF WATERS.
SOUNDER INFO SHOWS THAT THIS DRY SLUG WAS WORKING ITS WAY SLOWLY
NORTH OVER THE LOWER MISSISSIPPI RIVER VALLEY....BUT IS SLOWLY SHRINKING.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...MODELS ADVERTISING A WEAK
UPPER TROUGH STRETCHING FROM THE REMNANTS OF DENNIS TO THE BAY OF
CAMPECHE...GRADUALLY FILLING INTO THE WEEKEND. A SERIES OF SHORTWAVES
WORK THEIR WAY OVER THE PLAINS AND MISS RIVER VALLEY TO HELP SLOW THE
FILLING. WITH A SERIES OF BOUNDARIES LEFT OVER FROM DENNIS AND
CURRENT CONVECTION...HAVE A LOT OF FOCUSING OF CONVECTIVE INITIATION.
AND WITH THE DRY BLOB CONTINUEING TO SHRINK...AM EXPECTING PRECIP H20
VALUES IN THE 1.7 TO 2.1 OVER THE REGION.

FOR THE FORECAST...WENT GENERALLY WITH A GFS FORECAST...REASON BEING
IS THE GFS SEEMS TO CAPTURING THE CONVECTION TO OUR NORTH BETTER.
BOTH ETA AND GFS INDICATION THE NEAR COASTAL ACTION CURRNTLY ONGOING.

.LONG TERM (FRIDAY NIGHT THROUGH MONDAY)...MODELS INDICATING HIGH PRESSURE
HANGING TOUGH OVER THE DESERT SOUTHWEST...WITH WESTERN ATLANTIC HIGH
PRESSURE BUILDING WESTWARD...SHIFTING UPPER TROUGH WESTWARD...TO OVER
THE WESTERN PLAINS BY THE BEGINNING OF NEXT WEEK. MEDIUM RANGE MODELS
INDICATING THIS...WITH EMILY TAKING A WESTERLY PATH AND IMPACTING
MX/WESTERN GULF COAST EARLY IN THE WEEK.

&&

.MARINE...LIGHT ONSHORE WINDS NEAR 10 KNOTS CONTINUE THROUGH SUNDAY
WITH SEAS NEAR TWO FEET AS A RIDGE OF HIGH PRESSURE REMAINS OVER THE
NORTHERN GULF. /29

&&

.FIRE WEATHER...MOIST AIRMASS WITH LIGHT SOUTHERLY FLOW HELPING TO
MAINTAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  90  75  89  75 /  20  60  20  60  30
PENSACOLA   76  89  76  89  77 /  20  60  20  60  30
DESTIN      78  87  79  86  75 /  20  60  20  60  30
EVERGREEN   71  91  72  89  73 /  30  70  30  70  40
WAYNESBORO  71  90  72  90  72 /  30  70  30  60  40
CAMDEN      72  89  73  90  74 /  30  70  30  60  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

16/29
MILLER/EVERSOLE
Hazardous weather outlook, Jul 12, 6:00 AM CDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT TUE JUL 12 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-121700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
600 AM CDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES TODAY.
PORTIONS OF THE WESTERN FLORIDA PANHANDLE AND SOUTHWEST ALABAMA
REMAIN WITHOUT POWER AND AIR CONDITIONING TODAY IN THE WAKE OF
HURRICANE DENNIS.  THOSE AREAS WILL BE ESPECIALLY SUSCEPTIBLE TO
INCREASED NUMBERS OF PERSONS EXPERIENCING HEAT STRESS RELATED
AILMENTS.

SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND
EVENING HOURS.  NO SEVERE STORMS ARE IN THE FORECAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND NWS STORM SPOTTERS WILL NOT
BE NECESSARY FOR SEVERE WEATHER OPERATIONS THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 12, 7:50 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
750 PM CDT TUE JUL 12 2005

ALZ051-130130-
CHOCTAW-
INCLUDING THE CITIES OF...BUTLER...
750 PM CDT TUE JUL 12 2005

...A STRONG THUNDERSTORM IS MOVING SOUTHEAST ACROSS NORTHERN CHOCTAW COUNTY...

AT 746 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHWEST OF YANTLEY...AND MOVING SOUTHEAST AT
20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
YANTLEY...CYRIL...PUSHMATAHA...HALSELL...CROMWELL AND RIDERWOOD
THROUGH 830 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT AND
DANGEROUS CLOUD TO GROUND LIGHTNING...ALONG WITH WIND GUSTS OF 35 TO 45
MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

THIS STORM WILL ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.